New Jersey, 2019

Flash Flooding in New Jersey, August 6, 2019

August 6, 2019 · NWS OKX · 2 events in 1 county or zone

A weak wave of low pressure offshore combined with a warm front lifting north through the region resulted in the development of widely scattered showers and thunderstorms west of New York City. While overall storm coverage was low, these storms resulted in isolated reports of flash flooding in parts of urban northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak wave of low pressure offshore combined with a warm front lifting north through the region resulted in the development of widely scattered showers and thunderstorms west of New York City. While overall storm coverage was low, these storms resulted in isolated reports of flash flooding in parts of urban northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 6, 10:21 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 6, 10:21 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service New York NY
1121 AM EDT Tue Aug 6 2019

.SYNOPSIS...
A warm front passes through this morning, followed by a couple of
low pressure troughs impacting the weather this afternoon through
Wednesday night. A cold front then approaches on Thursday and passes
through Thursday night. High pressure returns for Friday and the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast has been updated to tweak rainfall and thunderstorm
chances over the next few hours. Otherwise, no other major
changes were made.

Development of low pressure off of the Delmarva has resulted in
a change in the flow regime across the region. Winds are backed
to the northeast, but dewpoints have risen to around 70 near
the coasts and mid 60s nrn interior. Dense clouds from
convection over the ocean are producing overcast skies across
almost the entire area, with the cloud shield still advancing
nwd.

Lightning and satellite data imply convection will continue to
develop north of the low for the rest of the morning where there
is likely an influx of instability as well as mid level
convergence. Rain chances have been extended nwd across Long
Island and into NYC, but confidence is low with regard to the
exact extent of the intrusion.

As the low pulls away this afternoon, additional chances for
showers and thunderstorms will be possible, especially over the
northwest interior. Subsidence in the wake of the low however
may have some impact on this development, or lack thereof.

There is a moderate risk of rip current development at the ocean
beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Lift and instability lessen tonight with chances of showers and
thunderstorms diminishing. There could be patchy fog late but
guidance is not hinting much at this for most of the area. Will
leave it out of the forecast for now.

For Wednesday, the flow aloft becomes more anticyclonic, especially
in the afternoon with some shortwave energy approaching and some
surface reflection in the form of a trough. Chances of rain increase
through the day, becoming likely in the afternoon. Strong
thunderstorms are possible given the amount of anticipated
CAPE. Even some gusts to severe levels cannot be ruled out. Bulk
shear will be marginally sufficient, however, steep low level
lapse rates and high PWAT values contributing to precip loading
combined with a relatively dry sub-cloud may enhance gusts.
PWATs of nearly 2 inches will also bring the threat of at least
localized flooding in heavier thunderstorms. Rain chances
diminish Wednesday night west to east.

There is a moderate risk of rip current development at the ocean
beaches on Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A brief period of subsidence ahead of an approaching cold front may
temper any convective activity through much of the day on Thursday,
but will still go with chc PoPs for the period. The cold front then
moves through Thursday evening, with additional isolated/scattered
convection possible.

Cooler and much drier air follow for the weekend with gradually
building heights aloft and surface high pressure building in from
the west.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A weak warm front approaches and moves across terminals within
the TAF period.

Oceanic showers have been slowly moving toward Long Island are
expected to remain largely offshore. There is a low chance a
few of these work into KJFK and KISP over the next few hours.
Otherwise some MVFR and IFR conditions with localized sub-IFR
through mid-day. Mainly VFR returns this afternoon but within
any showers and thunderstorms, brief MVFR and IFR will once
again be possible.

There will be a chance for showers and thunderstorms late this
afternoon and evening near NYC terminals and to the northwest.
Chances for showers and thunderstorms decrease late tonight
before higher chances of showers and thunderstorms arrive on
Wednesday.

Winds will be variable direction from northerly to easterly
flow, and then the winds will become more southerly this
afternoon into tonight. Wind speeds stay mostly below 10 kt
through the TAF period.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: IFR/MVFR ceilings possible. Chance of
showers.

The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KLGA TAF Comments: IFR/MVFR ceilings possible before 17Z.

The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KEWR TAF Comments: No unscheduled amendments are expected.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: MVFR ceilings possible before 17Z.

KHPN TAF Comments: IFR/MVFR ceilings possible before 17Z.

KISP TAF Comments: IFR/LIFR ceilings possible before 17Z.
Showers possible.

.OUTLOOK FOR 15Z WEDNESDAY THROUGH SATURDAY...
.Wednesday-Thursday...Mainly VFR, but MVFR/IFR possible in
showers and thunderstorms.
.Friday-Saturday...VFR.

&&

.MARINE...
Added mention of patchy dense fog over the easternmost waters
for the next couple of hours, as well as increased PoPs south
of Montauk Point based on radar trends. The rest of the forecast
is otherwise on track.

Winds and waves will remain below Small Craft Advisory levels
through today. South-southwest flow then becomes more persistent
into the mid week as a frontal system slowly approaches the waters,
allowing ocean seas to build due to the increasing southerly swell.
SCA level seas may be possible on the ocean from Thursday night into
Friday. Seas then subside Friday night into Saturday as high
pressure builds across the waters.

&&

.HYDROLOGY...
Any thunderstorms that develop today will be slow moving, and may
pose an isolated flood threat if persistent and strong enough.
Periods of locally heavy rainfall may be possible with thunderstorms
that develop on Wednesday and Thursday, which may result in
localized flooding for urban and poor drainage areas. Best chances
would be during Wednesday and Wednesday night, when a half inch to
1.25 inches of basin-average rainfall is forecast. Locally higher
amounts will be possible in stronger thunderstorms.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/MD
NEAR TERM...
SHORT TERM...JC
LONG TERM...JC/MD
AVIATION...IRD/JM
MARINE...JC/MD
HYDROLOGY...JC/MD
EQUIPMENT...
Hazardous weather outlook, Aug 6, 2:41 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
341 AM EDT Tue Aug 6 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-071000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
341 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-071000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
341 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 11:08 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New York NY
1208 PM EDT Tue Aug 6 2019

NJZ004-006-104>108-061700-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Eastern Bergen-Eastern Passaic-
1208 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...NORTHEASTERN UNION...
SOUTH CENTRAL BERGEN AND SOUTHEASTERN ESSEX COUNTIES...

At 1208 PM EDT, a strong thunderstorm was located over Newark, moving
northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Newark, Elizabeth, Passaic, Bayonne, Bloomfield, Orange, Lyndhurst,
Rutherford, Secaucus, Harrison, Union City, Kearny, Union, Clifton
and East Orange.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4065 7431 4073 7428 4085 7418 4087 7417
      4086 7412 4082 7398 4065 7412 4064 7415
      4065 7419 4064 7419
TIME...MOT...LOC 1608Z 217DEG 10KT 4072 7417

DS

The radar

The Philadelphia radar (KDIX), 91 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
August 6, 12:12 PM EST to 12:49 PM EST
Where
Essex County, 0.93 mi NNE of Newark to 0.96 mi NNE of Newark
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.743, -74.176

Central Avenue in Newark was closed due to flooding near McCarter Highway, south of St. Michael's Medical Center.

Flash Flood, Essex

When
August 6, 12:19 PM EST to 12:49 PM EST
Where
Essex County, 1.35 mi SSW of Newark to 1.2 mi SSW of Newark
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.713, -74.193

East Peddie Street was closed due to flooding in Newark.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855155, 855156.